Hail, Mitchell
- When
- May 31, 7:15 PM CST
- Where
- Mitchell County, Colorado City
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.400, -100.850
A local radio station reported golfball size hail in the southeast side of Colorado City.
Isolated supercell thunderstorms developed along a dryline over the eastern Permian Basin of west Texas during the late afternoon and evening of the 31st. The first storm initiated over far eastern Howard County and rapidly became severe as it propagated east, then southeast over Mitchell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Isolated supercell thunderstorms developed along a dryline over the eastern Permian Basin of west Texas during the late afternoon and evening of the 31st. The first storm initiated over far eastern Howard County and rapidly became severe as it propagated east, then southeast over Mitchell County. This storm resulted in a swath of large hail up to the size of golfballs as it tracked near Colorado City and then southeastward along State Route 208.A long-lived supercell propagated southeast out of the west Texas south plains and over Scurry County during the mid to late evening hours. This storm produced large hail as it tracked southeastward from near Snyder and evenutally weakened near Colorado City. Very heavy rainfall from both storms contributed to flash flooding in Loraine by late evening. No reports of significant damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 6:54 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 754 PM CDT TUE MAY 31 2005 .UPDATE... DRYLINE HAS MOVED E OF KMAF BUT STILL W OF BIG SPRING. MSAS DATA INDICATES SFC MSTR CONVERGENCE AXIS ALONG DRYLINE WHERE 1ST SEVERE STORM HAS INITIATED. SFC BASED INSTABILITY PER KBPG OBSERVATION AND 00Z KMAF SOUNDING REVEAL CAPES AROUND 3000 J/KG E OF DRYLINE AND RUC40 SHOWS 45KT 0-6KM BULK SHEAR. LARGE COMPLEX PLOWING S THRU THE S PLAINS ATTM AS STRONG OUTFLOW/COLD FRONT STARTS TO PUSH OUT ON WRN END WITH STRONG UPPER LEVEL DIVERGENCE. STORMS MOVING INTO THE LBB AREA MOVING SSE AND COMPLEX WILL HAVE GOOD CHANCE TO RAKE NE CWFA WITH LEADING EDGE ARRIVING AROUND 03Z. THIS COMPLEX HAS HISTORY OF NUMEROUS SEVERE WX REPORTS. A TORNADO WATCH IS IN EFFECT FOR THE NE AND CENTRAL CWFA UNTIL 2 AM. PRODUCTS HAVE BEEN UPDATED AND ISSUED. OPTED TO REMOVE SEVERE WORDING W AND FAR S. && .PREV DISCUSSION... /ISSUED 157 PM CDT TUE MAY 31 2005/ SHORT TERM... WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE CWA THIS AFTERNOON WITH A STRONGER SHORTWAVE OFF THE CA COAST. AT THE SURFACE A DRYLINE WILL BECOME ACTIVE THIS AFTERNOON AND MOVE TO THE CENTRAL SECTIONS OF THE CWA BY THIS EVENING. BY MIDNIGHT A COLD FRONT WILL MOVE THROUGH THE PERMIAN BASIN AND WILL BE LOCATED AGAINST THE HIGHER TERRAIN. SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE THIS AFTERNOON AS INSTABILITY INCREASES WITH THE UPPER LEVEL SYSTEM. 700-500 MB LAPSE RATES OF 7.5 C/KM...BULK SHEAR VECTORS OF AROUND 40 KTS AND CAPES IN THE NEIGHBORHOOD OF 1500J/KG SUGGEST THAT SOME OF THE STORMS WILL BE SEVERE OVER THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. WITH MOST OF THE DYNAMICS EXPECTED TO BE NORTH OF THE CWA...STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF TEXAS AND EAST CENTRAL NEW MEXICO. THESE STORMS WILL LIKELY COALESCE INTO AN MCS THAT WILL WILL MOVE ACROSS THE NORTHEAST CWA DURING THE EARLY MORNING HOURS. WILL RAISE POPS OVER THE NORTHEASTERN CORNER OF THE CWA AFTER MIDNIGHT TO ACCOUNT FOR THE MCS MOVING THROUGH THAT AREA. TEMPERATURES WILL NOT CHANGE MUCH FROM LAST NIGHT. READINGS WILL BE IN THE 60S OVER MOST AREAS OF THE CWA WITH SOME 50 DEGREE READINGS IN THE HIGHER ELEVATIONS OF THE SW CWA. LONG TERM... NW MID LEVEL FLOW WILL REMAIN IN PLACE ACRS AREA WED WITH MID LEVEL RIDGE AXIS ACRS NRN MEXICO INTO SWRN STATES. EXPECT ATMOSPHERE IN THE NE WILL BE WORKED OVER EARLY THUR IN WAKE OF LARGE MCS. LACK OF SIGNIFICANT LOW LEVEL CONVERGENCE AND AFTERNOON SHRTWV TROF IS EXPECTED TO DIMINISH PRECIP CHANCES WED PM...SAVE SMALL AREA ACRS LOWER TRANS PECOS WHERE CONVERGENCE ALONG MARFA FRONT... OROGRAPHICS...AND STRONG SFC HEATING ENUF TO INITIATE ISOLD TSTMS. PATTERN UNDERGOES AMPLIFICATION INTO THUR AS SPIN OFF OF SRN STREAM SPLIT MOVES E INTO NRN MEXICO BY LATE THUR PM. UPPER DIVERGENCE WILL INCREASE ACRS TRANS PECOS AS NOSE OF 70KT 3H JET NEARS RIO GRANDE BY 00Z/FRI. LOW LEVEL FLOW WILL BACK ACRS SAID AREA PUSHING/HOLDING MSTR IN/NEAR MTNS. GFS/NAM HAVE COME INTO BETTER AGREEMENT IN REGARD TO TIMING SUGGESTING BEST POPS EARLY EVENING INTO EARLY MORNING. 7H-5H LR/S AROUND 8 C/KM...LARGE SCALE LIFT WILL...AND STRONG UPPER LEVEL DIVERGENCE WILL BE MORE THAN SUFFICIENT FOR TSTMS TO DEVELOP. AS SUCH ENVISION A LARGE COMPLEX MOVING E THRU THE TRANS PECOS REGION AND PROBABLY GETTING STRONGER AS IT MOVES E INTO BETTER MSTR WHERE PW/S INCREASE TO OVER AN INCH. RISES/FLOODING ALONG RIO GRANDE AND IT/S TRIBUTARIES A CONCERN. SW LOW LEVEL FLOW ACRS SE NM WILL HELP TO KEEP MSTR E OF SE NM AND WILL DOWNPLAY POPS N-NW OF KMAF. BROAD SW MID LEVEL DEVELOPS FRI-TUE WITH PASSING MINOR SHRTWV TROF/S FAVORED AND DIURNALLY DRIVEN DRYLINE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT TUE MAY 31 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011848- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 148 PM CDT TUE MAY 31 2005 (1248 PM MDT TUE MAY 31 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING OVER THE OUTLOOK AREA AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS WILL BE SEVERE OVER THE PERMIAN BASIN AND THE EXTREME EASTERN SECTIONS OF SOUTHEAST NEW MEXICO. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS... HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY OVER THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN WILL ALSO OCCUR WITH THE THUNDERSTORMS. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO. THIS COMPLEX WILL MOVE SOUTHEAST OVER THE EASTERN SECTIONS OF THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. SOME OF THE THUNDERSTORMS IN THE COMPLEX MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THE REST OF THE WEEK. THE BEST CHANCE WILL BE THURSDAY NIGHT INTO FRIDAY. SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH THE EVENING. LOCAL OFFICIALS ACROSS THE AREA SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER APPROACH THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 708 PM CDT TUE MAY 31 2005 TXZ052-010045- HOWARD TX- 708 PM CDT TUE MAY 31 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN HOWARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER COAHOMA AND INTERSTATE 20 AT 708 PM CDT...MOVING EAST AT 20 MPH. THIS STORM IS INTENSIFYING AND HAS THE POTENTIAL TO BECOME SEVERE. HAIL AND WINDS GUSTS OVER 50 MPH ARE POSSIBLE. PEOPLE IN EASTERN HOWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
A local radio station reported golfball size hail in the southeast side of Colorado City.
A local television meteorologist and rural residents reported nickel to golfball size hail along State Route 208 south of Colorado City as a second severe storm affected the area.
The Snyder Fire Department reported nickel to quarter size hail along U.S. Highway 84 northwest of Snyder.
The Colorado City Police Department reported quarter size hail along State Route 208 north of the city.
Flash flooding resulted in half a foot of water flowing through many city streets in Loraine. Storm spotters reported that the street flooding was brief and that no damage or injuries occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451436, 5451437, 5451438, 5451439, 5451512.